Revista médica de Chile
versión impresa ISSN 0034-9887
ARAVENA, César et al. Hypokalemia, hypovolemia and electrocardiographic changes due to furosemide abuse: Report of one case. Rev. méd. Chile [online]. 2007, vol.135, n.11, pp. 1456-1462. ISSN 0034-9887. http://dx.doi.org/10.4067/S0034-98872007001100013.
Hypokalemia (serum K+ < 3.5 mEq/1) is a potentially serious adverse effect of diuretic ingestión. We report a 27 year-old woman admitted with muscle weakness, a serum potassium of 2.0 mEq/1, metabolic alkalosis and EKG abnormalities simulating cardiac ischemia, that reverted with potassium chloride administration. She admitted high dose furosemide self-medication for edema. Glomerular filtration rate, tubular sodium reabsortion, potassium secretion, the renin-aldosterone system, total body water distribution and capillary permeability, were studied sequentially until 90 days after her admission. There was hyperactivity of the renin-aldosterone axis, reduction in extracellular and intracellular volumes, normal capillary permeability and high sodium tubular reabsorption, probably explained by a "rebound" salt retention associated with her decreased extracellular volume
Palabras llave : Furosemide; Hypokalemia; Hypovolemia.